I’m hoping someone here can help me as I really don’t want to stop the only medication that has helped so far. I was diagnosed with TN just before Christmas at the start of December 2015. I have a lot of other weird symptoms similar to MS that my doc has referred me to a neurologist for. Anyway I’m going off on a tangent here, when I saw the doctor for the pain in my face he diagnosed as TN and prescribed me amitriptyline starting at 10mcg and building up gradually but if u reached for a day to go back. I got to 30mcg but by that point the episode had ran it’s course and I was OK. However three weeks ago the pain returned slightly different and on the opposite side to its original manifestation. As the pain was bearable but only limited me to a certain degree, I.e. eating, drinking, talking. I decided to try and ride it out and assumed it wasn’t as painful due to the amitriptyline.
How wrong I was, this Friday just passed the pain again reached intolerable levels and reduced me to a quivering, blubbering fearful mess. So I upped the amitriptyline dose once more to the 40mcg, which didn’t help at all and got into see my doctor on this Monday just gone. He prescribed carbamazepine 100mcg twice a day and I could increase to 200mcg twice a day. On Wednesday I had a “headache” I use the term loosely as the more I read up on certain illnesses like TN the more unsure I am of certain things. Anyway so Wednesday I took some paracetamol, I also take regularly ceterezine which is an antihistamine, the amitriptyline and folic acid daily. Wednesday evening I had a strange almost full sensation across my upper lip and cheek. Didn’t think much of it and went to bed. Thursday however I woke up with a swollen upper lip, to the extent I looked like a botox job gone wrong and a slightly swollen cheek. After a trip to the local walk in centre they gave me a different anti histamine and told me to no longer take the carbamazepine. The carbamazepine cleared my pain totally, Wednesday it was still niggling a little so on Thursday morning I upped my dose as told to by my doctor, not thinking it could be anything like that. Thursday was my first totally pain free day in three weeks and now they have told me to not take them. According to both information leaflets from the amitriptyline and carbamazepine they shouldn’t be taken together as a minority do have a reaction, not should carbamazepine be taken with anti histamine or paracetamol. So I’m not entirely certain, neither was my doctor this morning that it is the carbamazepine I have reacted to. So I’m currently at a loss, if I’m honest I really don’t want to stop taking the only thing that has helped, but even then I wouldn’t start again until the swelling has gone down.
I have a neurologist appointment in Tuesday and will be inundating them with symptoms and questions, if you have any you think i should ask I’d be grateful. But has anyone had or heard of similar, or even have any advice as the prospect of that pain returning terrifies me right now, to have gotten it under control to have the rug pulled out from under me so to speak has left me worried. Thanks x